Louisiana, 2020

Tornado and Hail in Louisiana, April 19, 2020

April 19, 2020 · NWS LIX · 4 events in 2 counties and zones

Strong low pressure moved from the Texas Panhandle early on the 19th to Georgia on the 20th. A strong cold front combined with a very moist and unstable atmosphere to produce severe weather across south Mississippi, southeast Louisiana and the adjacent coastal waters during the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Strong low pressure moved from the Texas Panhandle early on the 19th to Georgia on the 20th. A strong cold front combined with a very moist and unstable atmosphere to produce severe weather across south Mississippi, southeast Louisiana and the adjacent coastal waters during the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 19, 1:30 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 19, 1:30 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
230 PM CDT Sun Apr 19 2020

.UPDATE...
Allowed the Storm Warning to expire and replaced with SCA at 2 pm.
Wind bore continues to progress eastward through the outer coastal
waters and will be handled with Special Marine Warnings. 24/RR

&&

.PREV DISCUSSION... /issued 1236 PM CDT Sun Apr 19 2020/

..Moderate Risk of Severe Storms over Southwest Mississippi...

UPDATE...
Still monitoring convectively enhanced wind bore phenomenon
occurring over the coastal waters west of the MS River. These
channelled winds are slowly becoming ingested into low level jet
feed into convection well to the north. Enhanced winds likely to
continue through at least 130 pm, possibly lowering by 2 pm at
expiration time.

18Z balloon release underway to assess storm environment over the
area. First release had a faulty balloon that produced an
unacceptable ascension rate. Second release taking place now.

CAM model trends continue to show increased coverage over the
forecast area throughout the latter half of the afternoon. No
changes to thoughts at this time as all modes of severe still
appears to be in play.

AVIATION...
Moderate southerly flow to feed into developing storms entering
the area from the west and northwest later this afternoon. This
will maintain scattered to broken MVFR decks for much of the day.
Most vulnerable terminal still appears to be KMCB though other
locations farther south should still see some period of TSRA
prior to 00Z. Strong low level jet and wind bore features in the
coastal waters will likely produce low level wind shear at KGPT
and KASD, possibly KHUM just ahead of frontal passage between
03Z and 09Z tonight. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  62  78  57 /  60  60   0   0
BTR  84  63  78  57 /  40  40   0   0
ASD  86  64  82  59 /  40  60   0   0
MSY  85  68  81  64 /  20  20   0   0
GPT  81  66  80  60 /  40  60   0   0
PQL  82  65  83  58 /  40  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 11 PM CDT this evening for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory until 11 PM CDT this evening for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Local storm report, Apr 19, 12:49 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HIGH SUST WINDS  44 SSE GRAND ISLE       28.64N 89.79W
04/19/2020  M67.00 MPH       GMZ572             XX   AWOS

            STATION KMDJ - MISSISSIPPI CANYON 311A MEASURED SUSTAINED
            WINDS 38 TO 47 KNOTS WITH GUSTS 40 TO 58 KNOTS BETWEEN
            1035 AM AND 1235 PM, DUE TO APPARENT CONVECTIVELY INDUCED
            WIND BORE. EVENT TIME IS THE PEAK WIND DURING THE PERIOD.

&&

24/RR
Local storm report, Apr 19, 1:19 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HIGH SUST WINDS  30 E VENICE             29.30N 88.85W
04/19/2020  M47.00 MPH       GMZ555             LA   AWOS

            KMIS - MAIN PASS 140B MEASURED SW 47G56 MPH OR 41G49 KT
            FROM APPARENT WIND BORE MOVING ACROSS THE COASTAL WATERS.

0155 PM     HIGH SUST WINDS  56 E VENICE             29.25N 88.43W
04/19/2020  M43.00 MPH       GMZ577             XX   AWOS

            STATION KVKY - PLATFORM MAIN PASS 289C MEASURED 43G41 MPH
            OR 37G44KT FROM APPARENT WIND BORE MOVING ACROSS THE
            COASTAL WATERS.

&&

24/RR
Special weather statement, Apr 19, 3:49 PM CST, 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
449 PM CDT Sun Apr 19 2020

LAZ034-035-192245-
Pointe Coupee-West Feliciana-
449 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA AND POINTE COUPEE
PARISHES...

At 448 PM CDT, a strong thunderstorm was located near Melville,
moving northeast at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, Morganza, Wakefield,
Lettsworth, Batchelor and Lottie.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3087 9180 3097 9181 3101 9177 3101 9166
      3097 9166 3100 9164 3100 9130 3065 9131
      3051 9173 3056 9176 3061 9176 3071 9173
      3078 9176 3082 9181 3084 9180 3086 9182
TIME...MOT...LOC 2148Z 232DEG 46KT 3062 9179
Special weather statement, Apr 19, 4:07 PM CST, 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
507 PM CDT Sun Apr 19 2020

MSZ068-192245-
Wilkinson-
507 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT WILKINSON COUNTY...

At 507 PM CDT, a strong thunderstorm was located near Fort Adams, or
20 miles east of Simmesport, moving northeast at 60 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Centreville, Woodville, Fort Adams, Dolorosa and Crosby.

LAT...LON 3135 9121 3134 9115 3132 9112 3132 9110
      3128 9106 3100 9106 3100 9164 3104 9156
      3107 9157 3111 9162 3121 9159 3124 9154
      3122 9153 3123 9149 3127 9148 3136 9130
      3137 9122
TIME...MOT...LOC 2207Z 237DEG 51KT 3108 9149

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, West Feliciana

When
April 19, 4:21 PM CST
Where
West Feliciana County, 1.38 mi N of Wakefield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.900, -91.350

Emergency manager reported nickel size hail in West Feliciana Parish on State Highway 422.

Thunderstorm Wind, West Feliciana

When
April 19, 4:21 PM CST
Where
West Feliciana County, 1.63 mi NNE of Spillman
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.940, -91.266

Emergency manager reported a tree blocking the roadway in West Feliciana Parish on State Highway 967 near Highway 421.

Thunderstorm Wind, St. Tammany

When
April 19, 9:10 PM CST
Where
St. Tammany County, 0.91 mi NE of Mandeville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
30.370, -90.080

A fence was blown down from east to west on Cayman Cove near N. Causeway and Monroe in Mandeville. A fence post was snapped off of a concrete base. Large tree limbs were blown down. Event time estimated by radar.

Tornado, St. Tammany

When
April 19, 9:13 PM CST to 9:17 PM CST
Where
St. Tammany County, 0.67 mi NNE of Mandeville to 3.41 mi E of Mandeville
Rating
EF1
Path length
3.05 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
30.368, -90.085

Tornado began near the corner of Kleber and Monroe Streets. It moved east with mainly tree damage along the path as it crossed Hutchinson, Massena and Maple Streets. Hardwood and softwood trees were snapped or uprooted, and a few fell on homes and vehicles. Strongest tree damage occurred along Hutchinson and Massena, where 4 foot diameter trees were snapped at the bases. Minor roof damage to a small building occurred at Mandeville Elementary School, where a roof was peeled back to the west. The tornado continue to produce tree damage as it moved east over Magnolia Ridge Drive and Villere and Galvez Streets. Another area of extensive tree damage was at the corner of Villere and Park Avenue. Three large hardwoods were uprooted on one property, falling on the home. The tornado may have lifted briefly as it crossed US Highway 190, with the track again apparent near the intersection of America and Carroll Streets. Sporadic, mostly weak EF0 tree damage continued from Lafitte Street across State Highway 59 and to the intersection of Clausel and Dupard Streets. Momentary intensification led to additional snapped and uprooted trees along Dupard, Albert, and Carmel Streets. A large softwood tree was twisted at the base, falling on a home along Lucia Lane. Sporadic tree damage continued over Monterrey Drive and Soult Street with the tornado lifting just before Dupre Street. Estimated peak wind 100 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyThe tornado archive for Louisiana, 2020Warnings in Louisiana, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887087, 887090, 887091, 887089.